FDA Issues Warning That Misuse, Abuse Of Imodium Can Cause Heart Issues

Image courtesy of Ben Schumin

Following reports that some opioid addicts are taking potentially lethal doses of over-the-counter anti-diarrhea medication, the Food and Drug Administration has issued a warning about the dangers of abuse and misuse of these seemingly innocuous products.

The FDA warning explains that taking higher than recommended doses of the common over-the-counter and prescription diarrhea medicine loperamide loperamide — the active ingredient in Imodium and similar store-brand versions — can cause serious heart problems that can lead to death.

Loperamide is an opioid, but it has a very difficult time passing through the blood-brain barrier, meaning that people who take the drug as directed don’t experience any of the effects usually associated with opioids. In order for loperamide to have that effect on the central nervous system, someone has to take significantly more of the drug than recommended.

But doing so, the FDA warns could cause serious and long-lasting side effects, including death.

“The risk of these serious heart problems, including abnormal heart rhythms, may also be increased when high doses of loperamide are taken with several kinds of medicines that interact with loperamide,” the agency states.

The majority of reported serious heart problems linked to anti-diarrhea medication, the FDA says, occurred in individuals who were intentionally misusing and abusing high doses of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria.

Since loperamide was first approved in 1976, the FDA says it has received reports of 48 cases of serious heart problems associated with use of the drug. More than half of the cases occurred in the past five years.

Twenty-two of the 48 cases reported that the patients were abusing high doses of loperamide, and 17 cases reported that the patients were taking loperamide to treat diarrhea.

The most frequent cardiac events were fainting, cardiac arrest, or a mixture of the two.

While the agency notes that the number of cases could be significantly higher — as the current tally only includes only those submitted to FDA — 31 of these cases resulted in hospitalizations and 10 patients died.

Nine of the deaths were due to ingestion of large amounts of loperamide, and there was one sudden cardiac death after the patient ingested an unknown amount of loperamide, according to the FDA.

To make matters worse, the FDA found that in many cases, standard antiarrhythmic medications were ineffective and only electrical pacing resulted in control of the arrhythmias.

“The serious heart problems occurred mostly in patients who were taking doses that were much higher than recommended,” the FDA reports. “In other cases, patients were taking the recommended dose of loperamide, but they were also taking interacting medicines, causing an increase in loperamide levels.”

Based on these cases, and those referenced in medical literature, the FDA concludes that individuals are taking significantly high doses of loperamide in situations of both misuse and abuse.

“We continue to evaluate this safety issue and will determine if additional FDA actions are needed,” the agency says in its warning.

In the meantime, the FDA is warning health care professionals to be aware that use of higher than recommended doses of loperamide can result in serious cardiac adverse events. If loperamide toxicity is suspected, promptly discontinue the drug and start necessary therapy.

Professionals are also urged to advise patients taking loperamide to follow the dosing recommendations on the label, and warn of the serious side effects the medication can have.

The FDA’s warning comes just weeks after The Annals of Emergency Medicine recently looked at the cases of two fatalities involving loperamide abuse.

Those cases involved a 24-year-old man who was using loperamide to self-manage his opioid withdrawal, and a 39-yer-old man who had switched to using anti-diarrheal medication instead of a buprenorphine therapy.

The report urges doctors who see certain symptoms in emergency cases to ask patients about possible loperamide abuse, and to report cases of loperamide toxicity to the FDA’s MedWatch database.

The authors of that paper also called for regulation limiting sales of loperamide — similar to the restrictions on sale of pseudoephedrine and dextromethorphan — in an effort to rein in unchecked abuse of the drug.